Alabama, 2002Damaging Wind and Lightning Strike in Alabama, August 20, 2002
August 20, 2002 · NWS BMX · 2 events in 1 county or zone
1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 20, 1:56 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 20, 1:56 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
256 PM CDT TUE AUG 20 2002
CONVECTION HAS BEGUN TO DEVELOP ACROSS TENNESSEE VALLEY. SPC HAS
ISSUE SEVERE THUNDERSTORM WATCH SHORTLY...COVERING ALL BUT EAST
CENTRAL ALABAMA COUNTIES. THIS WATCH WILL BE IN EFFECT UNTIL 7 PM.
DEWPOINTS ACROSS FORECAST AREA IN THE MID 70S. INSTABILITY INDICES
ARE GREATEST IN THE WATCH AREA...AND EXPECT ANY STORMS THAT DEVELOP
WILL RAPIDLY INCREASE IN INTENSITY. HAVE ALREADY ISSUED A COUPLE OF
WARNINGS. EXPECT THUNDERSTORMS TO DECREASE AFTER SUNSET.
UPPER RIDGE CENTERED OVER EASTERN TENNESSEE BY 24 HOURS...THIS SETS
UP MORE OF AN EAST FLOW...ALLOWING DRIER...MORE STABLE AIR TO
FILTER INTO THE AREA. WILL CONTINUE ISOLATED POPS NORTH...WITH
SCATTERED WORDING ACROSS CENTRAL AREAS. MOISTURE BEGINS TO RETURN ON
THURSDAY WITH WEAK SOUTHERLY FLOW. CONVECTION BECOMES MORE DIURNAL
AGAIN ON FRIDAY. MODELS INDICATING SLIGHTLY COLER TEMPERATURES
ARRIVE AT THE BEGINNING OF NEXT WEEK.
HSV 073/094 073/093 072 2223
BHM 073/094 073/092 074 2323
MGM 073/093 073/092 073 2323
.BHM...NONE.
83
In the hours before
Special weather statement, Aug 20, 11:32 AM CST, 3 hours 48 minutes before
ALZ001>050-201830-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT TUE AUG 20 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A VERY MOIST AND UNSTABLE ATMOSPHERE REMAINS ACROSS NORTH AND
CENTRAL ALABAMA TODAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY EVENING HOURS. SOME OF
THESE STORMS COULD BECOME SEVERE...WITH THE THREAT OF DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED HEAVY RAIN. THE STORMS SHOULD
SLOWLY DIMINISH DURING THE EVENING HOURS.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON THROUGH EARLY EVENING.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...4
MONTGOMERY...4
Lightning, Lauderdale
- When
- August 20, 3:20 PM CST
- Where
- Lauderdale County, 2 mi W of Lexington
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
A barn was struck by lightning and caught on fire. The barn was totally destroyed. No reports of injuries were received.
Thunderstorm Wind, Lauderdale
- When
- August 20, 3:25 PM CST
- Where
- Lauderdale County, 5 mi W of Lexington
- Measured
- 50 kt (58 mph)
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.967, -87.450
Several trees were blown down near CR 39 west of Lexington. One home suffered major roof damage and subsequently extensive rain damage. No injuries were reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 20, 20021 death · 1 injured · 1 event
- Hail and Damaging Winds in Georgia, August 20, 2002$950,000 · 0.88 in hail · 19 events
- Hail and Damaging Winds in Nebraska, August 20 to 23, 2002$100,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Montana, August 20 to 21, 2002$75,000 · 2.75 in hail · 7 events
- Damaging Wind in Alabama, August 20, 2002$75,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, August 20, 2002$70,000 · 60 kt wind · 1 event
- Hail in Iowa, August 20, 2002$58,000 · 1.75 in hail · 3 events
- Damaging Wind in Alabama, August 20, 2002$40,000 · 55 kt wind · 1 event
- Flash Flooding and Damaging Wind in Texas, August 20, 2002$35,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Alabama, August 20, 2002$35,000 · 55 kt wind · 2 events
- Damaging Wind and Lightning Strike in Alabama, August 20, 2002$27,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Alabama, August 20, 2002$25,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313594, 5313595.